Oklahoma, 2022

Drought in Oklahoma, August 1 to 31, 2022

August 1 to 31, 2022 · NWS SHV · 1 event in 1 county or zone

Severe (D2) to Extreme (D3) drought conditions continued across McCurtain County in Southeast Oklahoma throughout August. This was in response to an extended flash drought that resulted from an exceptionally hot and dry month in June with below normal rainfall in what is historically one of the wettest months on average.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions continued across McCurtain County in Southeast Oklahoma throughout August. This was in response to an extended flash drought that resulted from an exceptionally hot and dry month in June with below normal rainfall in what is historically one of the wettest months on average. This was followed up by an even hotter and drier month in July with the total rainfall amounts for July generally around an inch or less, which was only near 25% of normal. Near normal rainfall returned in August, but this was not enough to mitigate the drought. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:16 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 8:16 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
916 PM CDT Sun Jul 31 2022

...New SHORT TERM...

.SHORT TERM...
(Tonight through Monday Night)
Issued at 854 PM CDT Sun Jul 31 2022

The evening water vapor imagery continues to depict a weak
shortwave trough sliding SE through AR, with the tail end of the
trough extending from extreme SE OK into the Srn sections of AR.
In fact, this trough has focused an area of weak elevated radar
returns, although sfc obs from the OK Mesonet as well as stations
across Wrn and Cntrl AR have recorded nothing reaching the ground,
with cigs some 11-12kft or higher. The short term progs suggest
that these cigs may lower a bit more later tonight as the trough
sinks into portions of extreme N TX into Srn AR, which may result
in some light QPF as we move forward towards daybreak, especially
as there is no discernible sfc trough in place to focus more in
the way of sfc based convection along the existing NW to SE
instability axis. Given this, have lowered pops a bit to slight
chance tonight for the I-30 corridor of NE TX into Srn AR, but did
maintain low chance pops across the far Nrn zones to account for
some elevated convection that may develop late over these areas.

The extensive AC/cirrus cigs should also keep temps from bottoming
out overnight, with temps only falling into the mid to upper 70s
across the region. Only minor edits were needed with temps,
especially as some stratocu may develop prior to or near daybreak
Monday over portions of Deep E TX/WCntrl LA, thus limiting any
additional fall in temps. Current indication are that the
seabreeze will increase from late morning through the afternoon
across portions of Deep E TX and NCntrl LA, with isolated to
widely sct convection possible along the weak trough axis
bisecting the Nrn half of the region. Although max temps should
again climb into the mid 90s to near 100 degrees, heat indices may
only briefly reach Heat Advisory criteria is some areas before the
convection and associated mesoscale bndrys help to cool the air
mass some for the mid/late afternoon hours.

Zone update already out...grids will be available shortly.

15

&&

.AVIATION...
(00Z TAFS)
Issued at 657 PM CDT Sun Jul 31 2022

Mostly VFR conditions will continue through the 01/00Z TAF period.
Isolated convection over portions of NCntrl LA will diminish
during the early evening hours alongside the elevated cu field
with the loss of heating, although elevated cigs in the form of AC
and cirrus will continue to gradually spread SE across portions
of NE TX/N LA and much of SW AR through the evening and overnight
hours. Some areas of -RA may result from these cigs this evening
and overnight, mainly over extreme NE TX/SE OK/SW AR, but should
not result in any vsby reductions or low cigs across the SW AR
terminals, and thus have left out -RA mention attm for these
areas. Some MVFR cigs may develop by or just prior to daybreak
Monday over portions of SE TX/SW LA, and may eventually spread NNE
into Deep E TX/NCntrl LA, but have cigs out of the LFK/SHV/MLU
terminals, although the stratocu field should eventually develop
after 13Z for these areas, slowly lifting into a sct cu field for
the afternoon. A seabreeze should result in isolated to sct
convection developing by mid morning, which should spread N into
Deep E TX by early afternoon, and across NCntrl LA through mid to
late afternoon. Have added VCTS for LFK after 19Z, and MLU after
21Z, with lower confidence at SHV although this may be added in
later forecasts. The convection should diminish by early evening,
with some elevated cigs lingering across much of the region
through the end of the TAF period. SE winds 4-8kts tonight, except
Lt/Vrb at ELD/MLU, will become SSW 6-11kts after 15Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  98  77  98 /  10  20   0  20
MLU  75  96  75  96 /  10  30  10  40
DEQ  74  94  72  98 /  30  40   0  10
TXK  78  97  77  98 /  20  20   0  10
ELD  73  94  74  93 /  20  20  10  20
TYR  78 100  79  99 /   0  10   0  10
GGG  77  98  77  98 /  10  10   0  10
LFK  75  99  76  99 /   0  30   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...15
AVIATION...15
Hazardous weather outlook, Jul 31, 5:04 AM CST, 18 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
604 AM CDT Sun Jul 31 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
604 AM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Slightly milder conditions are expected today with afternoon high
temperatures forecast to climb into the middle-to-upper 90s across
most of the region. High humidity values will still allow for heat
index readings to range from 100-105 degrees during peak afternoon
heating.

Additionally, scattered to numerous thunderstorms will gradually
develop and expand with daytime heating as a weak frontal boundary
continues to linger just north of the region. Some storms may
produce brief heavy rainfall and gusty winds. This threat will
primarily exist this afternoon through early to mid evening before
storms gradually weaken with the loss of heating.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will remain possible on Monday.
Otherwise, a gradual warming and drying trend will resume thereafter
with heat advisories likely returning throughout much of this week
while thunderstorm chances increase again slightly by the middle of
the week. However, no organized threat of severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, McCurtain

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McCurtain forecast zone
Reported by
Drought Monitor
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051848.